[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 883
Citations 0
Editorial
July 2016

Rebound Relapses After Ceasing Another Disease-Modifying Treatment in Patients With Multiple SclerosisAre There Lessons to Be Learned?

Author Affiliations
  • 1Department of Neurology, University of California, Los Angeles
JAMA Neurol. 2016;73(7):775-776. doi:10.1001/jamaneurol.2016.0934

“Do no harm” is the timeless tenet of the Hippocratic Oath. It applies not only to how patients tolerate prescribed treatments but also to how they tolerate treatments after discontinuation. The sum of both events must be considered in the overall risk-benefit ratio before starting any given treatment.

The article by Hatcher et al1 published in this issue of JAMA Neurology describes a rebound in multiple sclerosis (MS) relapses after ceasing fingolimod treatment. Rebound occurred in 5 of 46 patients (10.9%) at their center, with additional reports identified by the authors’ literature search. Rebounds in relapses were clinically severe and accompanied by magnetic resonance imaging lesion activity that surpassed the level of activity before starting treatment. The first step during postmarketing experience is to report adverse events to increase awareness and provide a rationale for a registry to be created to establish frequency. This is addressed by Hatcher et al.1 The next step is to understand why rebound is occurring in order to prevent it from happening to other patients in the future. Finally, a discussion of the altered risk-benefit ratio of fingolimod within the context of currently evolving schools of thought regarding disease-modifying treatments in relapsing-remitting MS (RRMS) is warranted.

First Page Preview View Large
First page PDF preview
First page PDF preview
×